Michigan, 2024High Wind in Michigan, November 11, 2024
November 11, 2024 · NWS MQT · 6 events in 6 counties and zones
A tightening pressure gradient in the wake of a Clipper low pressure system moving through the Upper Great Lakes led to damaging west to north wind gusts over portions of Upper Michigan on the 11th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tightening pressure gradient in the wake of a Clipper low pressure system moving through the Upper Great Lakes led to damaging west to north wind gusts over portions of Upper Michigan on the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 11, 5:39 AM EST, 21 minutes earlier. Its key messages:
- Very windy today, especially over the Keweenaw and north central Lake Superior shoreline areas where gusts of 55 mph or higher are likely (50-70%). Wind Advisories and SPS's have been issued for the high winds.
- Storm-force gusts to 55 kt are forecast over the eastern half of Lake Superior while high-end gales up to 45 knots are expected over the western half of Lake Superior today. Storm and Gale Warnings have been issued.
- After a brief period light lake effect rain and snow today, the next system is looking to bring light rain Wednesday.
Area forecast discussion, Nov 11, 5:39 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
539 AM EST Mon Nov 11 2024
.KEY MESSAGES...
- Very windy today, especially over the Keweenaw and north
central Lake Superior shoreline areas where gusts of 55 mph or
higher are likely (50-70%). Wind Advisories and SPS's have been
issued for the high winds.
- Storm-force gusts to 55 kt are forecast over the eastern half
of Lake Superior while high-end gales up to 45 knots are
expected over the western half of Lake Superior today. Storm
and Gale Warnings have been issued.
- After a brief period light lake effect rain and snow today,
the next system is looking to bring light rain Wednesday.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 538 AM EST Mon Nov 11 2024
...Cooler and very windy conditions today across Upper
Michigan...
A potent Clipper shortwave currently north of Thunder Bay per water
vapor imagery is expected to dig southeast along the northern shore
of Lake Superior today as it heads towards southern Ontario this
evening. Forcing associated with this shortwave has generated some
scattered rain showers into portions of west and central Upper Mi in
the past hr or so along the system's initial cold front. CAMs show
showers expanding later this morning/early afternoon into north
central and eastern portions of the U.P as winds veer more northerly
in strongly cyclonic flow in the wake of the system's secondary cold
front. 850 mb temps dropping to -6 to -8C over the warmer waters of
Lake Superior will aid in the destabilization for lake enhanced
showers. The CAA during the day will cause falling temps as lake
rain showers transition over to snow showers, especially over the
higher terrain of the Michigamme Highlands in Baraga and western
Marquette counties where up to an inch of snow is possible on
grass/vegetation. Ptype will stay mostly rain south central and
east. Look for max temps ranging from the upper 30s interior west to
mid to upper 40s east and south central. Temps most places will
generally fall through the 30s during the afternoon.
The bigger story with these system will be the winds as
destabilization from CAA will aid deep mixing across the area. This
along with a tight northerly gradient on the backside of the sfc low
tracking to the east and an impressive 9-10mb 3-hr pres rise max
oriented along the gradient wind moving across north central and
eastern Upper Mi will cause widespread wind gusts of 50 to 55 mph
across much of the forecast area. A few gusts across the tip of the
Keweenaw and along the eastern shoreline of the U.P. could briefly
reach high wind criteria of 60 mph. Leaned heavily on RAP wind gust
guidance for the gust grids as that guidance agreed well with the
fcst soundings for gust potential and timing of the higher gusts.
Added Gogebic, Iron, Dickinson, Delta and Schoolcraft counties into
the Wind Advisory to go along the advisories already posted for
Ontonagon, Keweenaw, northern Houghton, Marquette, Alger and Luce
counties. Expect wind gusts to subside and wind advisories to fall
off over the interior west later morning/early afternoon where
gradient winds will weaken earliest farther away from the track of
the sfc low. North central and eastern Wind Advisories will keep
going through much of the day before falling off toward early
evening.
Any lingering showers will end by early evening as northerly winds
will quickly taper off west to east with the loss of diurnal mixing
and with high pressure rapidly building in from the west skies will
clear for the most part by late evening. Expect min temps to range
from the upper teens to low 20s interior west and from the mid 20s
to lower 30s elsewhere, warmest near Lake Superior.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 511 AM EST Mon Nov 11 2024
A progressive pattern aloft over the CONUS is present as at 12Z
Tuesday at 500mb, troughs will be over the Northeast and over the
Rockies with ridging over the Mississippi Valley and the West Coast.
The ridging will keep dry weather in the forecast for Tuesday, but
rainfall ahead of the Rockies trough will arrive over the UP by
Wednesday. The pattern slows down a bit later in the week as only a
quick shortwave late Thursday will interrupt expanding ridging over
the central CONUS blocked by a cutoff low off the coast of the
Northeast/Canadian Maritimes. Troughing arrives over the Rockies on
Saturday which should prepare a low pressure to traject over the
Great Lakes later in the weekend, but ensemble spread is high on the
development of the eastern cutoff low, which has ramifications for
the central CONUS ridging strength and position, affecting the path
and strength of the Rockies trough.
Quiet weather begins the long term forecast as ridging aloft
supports a near 1030mb high pressure over the UP Tuesday morning.
With the progressive nature of the pattern aloft, the high pressure
will quickly shift to the east by Tuesday evening, building to near
1035mb over Quebec by 06Z Wednesday. Upstream, the trough to the
west will support a long cold front spanning from the Canadian
Prairie to Texas. Precip chances ahead of the front begin to climb
starting around 12Z Wednesday in the west and overspread the UP
through the day. With PWATs only around 0.4 inches, not a ton of
water in the atmosphere will be available for precipitation, and the
12Z LREF shows mean QPF totals around a tenth of an inch or so, but
with the 25th percentile showing only a couple of hundredths in some
areas, this might not be a soaking rain for the entire UP. The
compressed pressure gradient between the arriving cold front and the
strong high well to the east will allow for wind gusts to climb
again, though not nearly to the extent of Monday with forecast
wind gusts over land of 20-30 mph with some gales possible (Euro
ensemble probs 40-60%) over eastern Lake Superior.
Lingering chances (15-30%) of rain linger into Thursday, though only
the east half will have any chances of breaking a tenth of an inch
of rain for Thursday (~20%). Ridging aloft will help support a 1020s
mb high pressure just south of the Midwest that should keep most of
the UP dry late Thursday into the weekend, though a weakening
shortwave will support a weakening low pressure passing north of
Lake Superior Friday that could bring brief light rain to the Lake
Superior shores, but chances of precipitation are 25% or less at
this time. From there, ensembles spread out significantly on the
details for the late weekend weather as a low pressure is expected
to eject out of the Rockies by Sunday, but the 00Z GEFS for example
has low pressure centers as far north as northeast Manitoba, as far
east as north-central Lake Superior, as far west as Lake Winnipeg,
and as far south as eastern Kansas. This will fall as rain, though
the GEFS is at least showing some higher chances (30-60%) of
snowfall totals of an inch or more next week, so a return to winter
remains possible next week even if this week looks to be rain or dry.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1137 PM EST Sun Nov 10 2024
IFR conditions at CMX will go to MVFR later tonight. Otherwise,
MVFR flight restrictions to prevail into Mon afternoon with
some improvement to VFR late Mon afternoon into Monday evening.
Also, strong northwest winds will begin gusting late tonight
through the end of the TAF period as a cold front moves through
the UP. Gusts of 35 to 40 kts are expected at all TAF sites
through most of the period.
&&
.MARINE...
Issued at 511 AM EST Mon Nov 11 2024
Ongoing westerly gales over the western half of Lake Superior will
become northwesterly, increasing to storm-force gusts to 55 kt over
the east half of Lake Superior this afternoon. As quickly as winds
ramp up, winds will begin falling this evening, below gales in the
west and below storms in the east by sunset and then below gales in
the east and below 20 kt in the west by midnight EST. Winds remain
relatively calmer under high pressure Tuesday morning, but calmer
conditions will not last long as compression of the pressure
gradient ahead of an advancing cold front to the west will induce
wind gusts near 25 kt out of the south Tuesday evening, increasing
to near 30 kt overnight. Chances for southerly gales in the east
half during the day increase to 40-60%, though winds begin to fall
behind the cold front Wednesday evening. Winds fall below 20 kt
Thursday morning and remain there until the next system arrives this
weekend, though uncertainty on the timing and strength of winds is
high at this forecast issuance. Waves will be highest for today's
storm at 20-22 ft between Stannard Rock and Grand Island with much
of the eastern half of the lake seeing 14+ ft waves this afternoon.
Waves decline along with the winds, falling below 4 ft lakewide by
Tuesday morning. With the southerly gale chances on Wednesday, waves
build to 6-9 ft especially along the eastern US/Canada maritime
border.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory until 4 PM EST this afternoon for MIZ001-003.
Wind Advisory until 11 AM EST /10 AM CST/ this morning for
MIZ002-009.
Wind Advisory until 7 PM EST this evening for MIZ005>007.
Wind Advisory from 8 AM this morning to 2 PM CST this
afternoon for MIZ010-011.
Wind Advisory from 11 AM this morning to 6 PM EST this evening
for MIZ013-014-085.
Lake Superior...
Gale Warning until noon EST /11 AM CST/ today for LSZ162.
Gale Warning until 1 PM EST /noon CST/ this afternoon for
LSZ240>242-263.
Storm Warning until 4 PM EST this afternoon for LSZ243>248-264-
265.
Storm Warning until 7 PM EST this evening for LSZ249>251-266-
267.
Lake Michigan...
Gale Warning until 7 PM EST this evening for LMZ221-248-250.
&&
SHORT TERM...Voss
LONG TERM...GS
AVIATION...07
MARINE...GSHazardous weather outlook, Nov 11, 4:24 AM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
424 AM EST Mon Nov 11 2024
MIZ001>007-009>014-084-085-121030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
424 AM EST Mon Nov 11 2024 /324 AM CST Mon Nov 11 2024/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
West winds of 20 to 35 mph early this morning will shift north-
northwest at 25 to 35 mph by late morning with gusts of 50 to 55
mph at times across much of Upper Michigan into the afternoon.
See the latest Weather Message for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-121030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
424 AM EST Mon Nov 11 2024 /324 AM CST Mon Nov 11 2024/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
West gales to 45 knots will shift to storm force north-northwest
winds of 50 to 55 knots over central and eastern Lake Superior
late morning into the afternoon.
See the latest Weather Message and Open Lake Forecast
for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
South gales to 35 knots will be possible over the east half of
Lake Superior on Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-121030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
424 AM EST Mon Nov 11 2024
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Northwest gales to 45 knots are expected today. See the latest
Marine Weather Message for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
In the hours before
Special weather statement, Nov 11, 5:43 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Marquette MI
543 AM EST Mon Nov 11 2024
MIZ004-012-084-111730-
Baraga-Menominee-Southern Houghton-
Including the cities of L'Anse, Menominee, Kenton, and Sidnaw
543 AM EST Mon Nov 11 2024 /443 AM CST Mon Nov 11 2024/
...STRONG WINDS POSSIBLE INTO EARLY AFTERNOON...
Strong north-northwest winds of 40 to 45 mph are possible over
Baraga, southern Houghton and Menominee counties today into early
afternoon in the wake of cold front pushing through the region
later this morning. These strong winds could knock down unsecured
items and knock down a few dead tree branches. A few power
outages may also be possible. Be sure to secure outdoor items and
to be careful if driving a high-profile vehicle today!
Voss
High Wind, Northern Houghton
- When
- November 11, 6:00 AM EST to 12:00 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Occasional west to northwest wind gusts between 55 and 60 were reported across the area which resulted in sporadic power outages.
High Wind, Keweenaw
- When
- November 11, 9:00 AM EST to 10:00 AM EST
- Where
- Keweenaw forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
A 62-mph north wind gust was reported at the ASOS in Copper Harbor. Sporadic power outages were also reported across the area during the day.
High Wind, Marquette
- When
- November 11, 12:00 PM EST to 1:00 PM EST
- Where
- Marquette forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A medium-sized pine tree snapped at the intersection of Wright and Granite streets in Trowbridge/Marquette. The tree was estimated to be two-feet in diameter. The fallen free was blocking part of the westbound lane on Wright Street. A 65-mph north-northwest wind gust was recorded at a private weather station at Shot Point during the approximate time of damage in Marquette. Power outages were also reported across portions of Marquette County during this time.
High Wind, Alger
- When
- November 11, 1:00 PM EST to 2:00 PM EST
- Where
- Alger forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The Grand Marais GLOS station measured a peak north wind gust of 63 mph. Some sporadic power outages were reported in the area.
High Wind, Southern Schoolcraft
- When
- November 11, 1:00 PM EST to 2:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
A 60-mph northwest wind gust was measured by the Manistique MDOT station. Sporadic power outages were reported across the area.
High Wind, Iron
- When
- November 11, 1:00 PM CST to 2:00 PM CST
- Where
- Iron forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
A downed power line was reported on Washington Avenue in Stambaugh. The Iron River Police Department had to reroute traffic.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, November 11, 20241 death · 1 event
- Dust Storm and High Wind in California, November 11, 20245 injured · $410,000 · 80 kt wind · 15 events
- Strong Wind in Minnesota, November 11, 2024$100,000 · 1 event
- High Surf in Puerto Rico, November 11, 2024$25,000 · 1 event
- Marine High Wind in Lake Superior, November 11, 202463 kt wind · 8 events
- High Wind and Winter Weather in California, November 11 to 12, 202471 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Erie, November 11, 20242 events
- Tornado in Oregon, November 11, 2024$10,000 · EF0 · 1 event
- Marine Thunderstorm Wind in Lake Ontario, November 11, 20241 event
- High Wind in Nevada, November 11, 202470 kt wind · 1 event
- High Wind in Nevada, November 11, 202463 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222495, 1222494, 1222492, 1222496, 1222497, 1222493.